New Mexico, 2006

Flash Flooding in New Mexico, September 13, 2006

September 13, 2006 · NWS EPZ · 3 events in 1 county or zone

The same heavy precipitation supercell that brought extensive hail damage and a small tornado to the Las Cruces area also dumped more than 2 inches of rain within 30 minutes on the far west section of the city. Catchment basins breached which flooded the Picacho Hills subdivision.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

The same heavy precipitation supercell that brought extensive hail damage and a small tornado to the Las Cruces area also dumped more than 2 inches of rain within 30 minutes on the far west section of the city. Catchment basins breached which flooded the Picacho Hills subdivision. Sandbags were requested for Mesilla. Further west, Interstate 10 was closed for 2 hours between Las Cruces and Deming, initially because of a tornado threat, but extended when water flooded the lanes 4 miles east of the US Border Patrol checkpoint.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 13, 1:30 PM MST, 1 hour earlier.

Area forecast discussion, Sep 13, 1:30 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT WED SEP 13 2006

.SYNOPSIS...
SHOWERS AND A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL
AFFECT PORTIONS OF THE BORDERLAND TONIGHT THROUGH MIDDAY THURSDAY
AS AN UPPER TROUGH WEAKENS AND MOVES NORTHEAST FROM ARIZONA. BEHIND
THIS TROUGH A WESTERLY FLOW WILL DEVELOP ALOFT WHICH SHOULD BRING
SEVERAL DAYS OF DRY WEATHER WITH SEASONABLY WARM TEMPERATURES.

&&

.DISCUSSION...
POTENTIAL FOR SEVERE WEATHER THIS EVENING INTO EARLY TOMORROW.
UPPER LOW IS OPENING UP ATTM AND WILL CONTINUE TO WEAKEN AND MOVE
NORTHEAST TONIGHT AND TOMORROW. DRY SLOT IS ALREADY KICKING OFF
STRONG TO SEVERE STORMS OVER THE NORTHEASTERN TWO-THIRDS OF THE
AREA. MODELS SHOW GOOD ALIGNMENT OF TROUGH FORCING...LEFT EXIT
REGION OF UPPER JET...H5 COLD POCKET...LOW LEVEL MOISTURE...AND
DRYING ALOFT THROUGH EARLY TOMORROW. CAPES ARE MARGINAL BUT WITH
LIFTED INDICES APPROACHING -3...INSTABILITY SHOULD BE MORE THAN
ADEQUATE FOR ISOLATED SEVERE HAIL AND...PERHAPS...SEVERE STRAIGHT
LINE WINDS. GIVEN THE VERY FAVORABLE SHEAR PROFILE CANT EVEN RULE
OUT A FUNNEL CLOUD/TORNADO SOMEWHERE IN THE CWA.

ONCE THIS FIRST TROUGH MOVES BY LATE TOMORROW DRY WEATHER SHOULD
FOLLOW FOR SEVERAL DAYS. BY THE MIDDLE OF NEXT TROPICAL SYSTEM MAY
AFFECT THE AREA AS EARLY AS WEDNESDAY BUT DUE TO UNCERTAINTY WILL
KEEP DRY FORECAST FOR NOW.

&&

.AVIATION...

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 65  88  66  89  65 /  40  20  10  10   0
SIERRA BLANCA TX        62  86  63  84  60 /  40  30  20  10   0
LAS CRUCES              62  88  63  89  63 /  40  20  10  10   0
ALAMOGORDO              60  89  63  87  61 /  40  20  10  10   0
CLOUDCROFT              46  66  47  66  44 /  40  30  20  10   0
TRUTH OR CONSEQUENCES   60  87  62  86  60 /  40  30  10  10   0
SILVER CITY             55  79  55  78  55 /  50  30  10  10   0
DEMING                  61  86  62  88  60 /  40  30  10  10   0
LORDSBURG               61  87  61  90  59 /  50  30  10  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

02
Hazardous weather outlook, Sep 13, 9:35 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1035 AM MDT WED SEP 13 2006

NMZ022>025-030>032-TXZ055-056-132200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1035 AM MDT WED SEP 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
AN APPROACHING UPPER LEVEL LOW COMBINED WITH FAVORABLE MOISTURE AND
INSTABILITY WILL PRODUCED SCATTERED SHOWERS AND THUNDERSTORMS.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
THROUGH TONIGHT. WIND GUSTS TO 60 MPH...HAIL TO ONE AND ONE-HALF
INCHES...AND LOCAL RAINFALL OF ONE TO TWO INCHES IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY ENDING BY EVENING. A
FEW STORMS MAY PRODUCE HAIL AND GUSTY WINDS EARLY. STORMS SHOULD END
BY LATE AFTERNOON.

DRY WEATHER IS ANTICIPATED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO PROVIDE REPORTS OF SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE.

MACBLAIN

In the hours before

Special weather statement, Sep 13, 10:07 AM MST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1107 AM MDT WED SEP 13 2006

NMZ022-023-032-131930-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
1107 AM MDT WED SEP 13 2006

AT 1105 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF DEVELOPING THUNDERSTORMS...CAPABLE OF PRODUCING WINDS
TO 50 MPH...HAIL TO ONE HALF INCH IN DIAMETER...AND RAINFALL RATES
OF ONE INCH PER HOUR.  THE LINE EXTENDED FROM 50 MILES NORTHWEST OF
SILVER CITY TO NEAR LAS CRUCES. MOVEMENT WAS NORTH AT 15 MPH.

MACBLAIN

The radar

The El Paso radar (KEPZ), 55 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Dona Ana

When
September 13, 2:30 PM MST to 3:30 PM MST
Where
Dona Ana County, 15 mi W of Las Cruces
Reported by
LAW ENFORCEMENT
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

Flash Flood, Dona Ana

When
September 13, 2:40 PM MST to 3:00 PM MST
Where
Dona Ana County, Mesilla
Reported by
EMERGENCY MANAGER
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

Flash Flood, Dona Ana

When
September 13, 2:45 PM MST to 3:30 PM MST
Where
Dona Ana County, Picacho
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534771, 5534772, 5534773.